Hail, Renville
- When
- September 21, 5:22 AM CST to 5:28 AM CST
- Where
- Renville County, 2.85 mi NW of Sacred Heart
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.810, -95.390
A weak shortwave trough produced isolated convection along a northeastward moving surface cold front. There were a few reports of marginally severe hail and wind during the morning in portions of west and east central Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A weak shortwave trough produced isolated convection along a northeastward moving surface cold front. There were a few reports of marginally severe hail and wind during the morning in portions of west and east central Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 21, 5:04 AM CST, 18 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 604 AM CDT Sat Sep 21 2024 .KEY MESSAGES... - Isolated to scattered showers and storms in central Minnesota this morning shifting to southern Minnesota into western Wisconsin later today. - A fall temperature roller coaster with another warm day today before temperatures fall substantially Sunday and warming back up through the rest of the week. && .DISCUSSION... Issued at 240 AM CDT Sat Sep 21 2024 This weekend...Scattered showers with some isolated thunderstorms will continue this morning driven by a LLJ in the warm sector of the advancing system. Another round of showers and thunderstorms is expected today along and ahead of the cold front. With a cap in place there should be a time gap in precipitation later this morning once the LLJ driven convection comes to an end. As the surface heating continues ahead of the front thermal profiles will eventually allow for the cap to break. This will most likely be in the afternoon. By that time the front should get far enough that the most likely areas for rain and thunder will be in the southeastern quarter of Minnesota and into western Wisconsin. The heating under the cap should allow for some instability to form with up to around 1000 J/kg of SBCAPE forecast. Not a great shear setup so the chances for severe storms are low. Any chance for a stronger storm would likely be pulse convection and would not be a long lived strong to severe threat if even occurs. Temperatures will be much cooler behind this front with temperatures across northwestern Minnesota (behind the front) 20 to 25 degrees cooler than southeastern Minnesota (ahead of the front) for today's forecast high temperatures. Behind this front Sunday will be much cooler with high temperatures in the mid to upper 60s. Also with high pressure moving in, there should be clearing skies during the day. Another system likely staying to our south is unlikely to provide rain chances, but could keep cloud cover longer across southern Minnesota into parts of western Wisconsin. Monday through Friday... The week ahead will be dominated by surface high pressure with little chance for additional rainfall. Also under mostly high pressure expect clear to mostly clear skies. Winds at 850 mb trend back to a southerly or westerly direction with more of a WAA regime in place. This will help provide a warming trend through the week. Bringing Monday's highs of near 70 up into the upper 70s by the end of the week. Normal high temperatures this time of year are in the upper 60s. So near normal the start of the week warming back above normal for the remainder of the week. Despite annual precipitation numbers still well above normal September has been dry for many, with MSP Airport currently on track for one of the driest Septembers on record. && .AVIATION /12Z TAFS THROUGH 12Z SUNDAY/... Issued at 604 AM CDT Sat Sep 21 2024 Overall VFR today with periods of showers and thunderstorms possible. Isolated thunderstorms will continue this morning. These will remain isolated and may not hit terminals, but it could be close and the spots where it is most likely have a PROB30. Another chance for showers and storms this afternoon. This would be for eastern MN and western WI terminals. Some LLWS will continue early this morning, but later this morning it should wind down the LLWS. As the LLWS winds down winds will pick up later this morning and remain gusty for much of the period. Should overall be from the south or southeast before the front comes through later today and shifts to the northwest. KMSP...Isolated thunderstorms to the west could get near the terminal between 14Z and 16Z this morning. Kept it as a PROB30 as uncertainty remains on if the storms will survive or dissipate before reaching the terminal area. There is another chance for rain this afternoon as well. Kept with SHRA for now, but if we warm up enough today it might need to be changed to TSRA. /OUTLOOK FOR KMSP/ SUN PM...VFR. Wind N 5-10 kts. MON...VFR. Wind E 5-10 kts. TUE...VFR. Wind S 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...NDC AVIATION...NDC
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 310 AM CDT Sat Sep 21 2024 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 220815- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 310 AM CDT Sat Sep 21 2024 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. Isolated to scattered showers with some isolated thunderstorms. The chance for strong to severe storms is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
613 AM CDT Sat Sep 21 2024
MNZ056-064-065-211145-
Chippewa MN-Yellow Medicine MN-Renville MN-
613 AM CDT Sat Sep 21 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CHIPPEWA...
NORTHEASTERN YELLOW MEDICINE AND NORTHWESTERN RENVILLE COUNTIES
THROUGH 645 AM CDT...
At 613 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hanley Falls, or 14 miles south of Montevideo, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Granite Falls, Clara City, Clarkfield, Sacred Heart, Maynard, Hanley
Falls, Minnesota Falls, Spring Creek, Hazel Run, Granite Falls
Airport, Asbury, and Upper Sioux Agency State Park.
This includes the following highways...
U.S. Highway 212 between mile markers 40 and 65.
U.S. Highway 59 between mile markers 88 and 100.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4478 9592 4504 9535 4470 9518 4469 9531
4470 9536 4468 9536 4463 9587
TIME...MOT...LOC 1113Z 253DEG 29KT 4474 9570
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
NDCThe Minneapolis radar (KMPX), 144 km away, was scanning. The volume nearest the first event began at 11:22 UTC.
3 hail, 3 thunderstorm wind. Local standard time, as filed.
Report from Mping.
Lots of different sized hail was reported, up to golf ball.
A photo showed a 10 inch diameter pine tree that was snapped.
Some trees were blown down.
Some trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, September 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1215767, 1215768, 1217066, 1215769, 1217067, 1217068.